September 1976

Drug-Induced Colitis as a Surgical Disease

Author Affiliations

From the Department of Surgery, Veterans Administration Hospital and University of California, San Diego.

Arch Surg. 1976;111(9):987-989. doi:10.1001/archsurg.1976.01360270059011

• Colitis has been reported after parenteral administration of penicillin, ampicillin, streptomycin, tetracycline, and, most recently, lincomycin and its analogue, clindamycin. An incidence of diarrhea and accompanying proctocolitis as high as 20% with or without pseudomembrane formation has been noted. In most cases, withdrawal of the drug, supportive measures, and administration of corticosteroids have resulted in reversal of the colonic disease. In the past year, however, it has become apparent that there is a substantial mortality (as high as 38%) associated with the conservative management of this entity. We have used subtotal colectomy as a life-sparing procedure, and we report here its application in two specific instances, along with the clinical course, roentgenographic findings, and laboratory data. We believe drug-induced colitis is increasing in frequency and severity and is of importance to the surgeon.

(Arch Surg 111:987-989, 1976)